Can inhaled heroin be a cause of bilateral globus pallidus ischemic injury?
Iqra Iqbal1, Muhammad Atique Alam Khan2, Waqas Ullah1
1Abington Memorial Hospital, Abington, PA, USA
2King Edward Medical University, Pakistan
Introduction: Bilateral globus pallidus lesions have been characteristically thought to be associated with global cerebral hypoperfusion and hypoxic changes. One of the important causative factors that need to be considered is the opiate drug abuse.
Case presentation: We present a case of a 50-year-old male who came to the hospital after being found down for 3 hours. He was found to have weakness of right upper and lower extremity. MRI showed bilateral globus pallidus infarcts. He later admitted to inhalation of heroin. Over the next few days, weakness started to improve and he was eventually discharged to rehabilitation. This case is a unique presentation of bilateral globus pallidus lesions after a one-time inhalation of heroin.
Conclusion: We, therefore, advocate that inhaled heroin should be considered as one of the causes of bilateral globus pallidus lesions, in addition to IV heroin and cocaine and physicians should be aware of the possibility of alternate forms of heroin abuse in such patients.